Metronidazole-Induced Neurotoxicity: A Case Report

Read full text
Authors: Inês L Caetano, Ana C Cunha, Guiomar Pinheiro, Sónia Chan, Luísa Serpa Pinto
Cited by: 0
References: 15

Abstract

Metronidazole, a commonly prescribed antibiotic to treat anaerobic and some protozoal infections, can lead to the development of serious, albeit rare, neurological toxicity, particularly in the setting of prolonged treatment and high cumulative dose. We describe the case of a female patient in her 70s hospitalized for a hepatic abscess who received an extended course of metronidazole and subsequently developed confusion, prostration, dysarthria, ataxia, dysmetria, tremor of the head and upper limbs, diplopia, and nystagmus. Given the suspicion of an adverse drug reaction, metronidazole was discontinued, resulting in progressive neurological improvement. Brain MRI revealed a T2- and T2-fluid-attenuated inversion recovery (FLAIR) hyperintense lesion involving the splenium of the corpus callosum, compatible with metronidazole-induced neurotoxicity in this clinical setting. This case highlights that, despite being uncommon, metronidazole-induced neurotoxicity should be considered in patients who develop new neurological symptoms during treatment with this drug, promoting timely recognition.

Fields of Study & Subjects

Pharmacovigilance and Adverse Drug Reactions Antibiotics Pharmacokinetics and Efficacy Drug-Induced Ocular Toxicity

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e102617–e102617
Publication date
30 January 2026
Language
EN